Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

March 26, 2021Marlboro County, South Carolina

NWS Wilmington, NC issued this special weather statement at Mar 26, 2021, 2:21 PM EDT for Marlboro County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2021, 2:21 PM EDT (18:21 UTC)
Expired
Mar 26, 2021, 3:00 PM EDT
In force
39 min
Issued by
NWS Wilmington, NC

County Marlboro County, SC

The radar

The Wilmington radar (KLTX), 147 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS82 KILM 261821
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
221 PM EDT Fri Mar 26 2021
 
SCZ017-261900-
Marlboro SC-
221 PM EDT Fri Mar 26 2021

...STRONG GUSTY WINDS FOR NORTHWESTERN MARLBORO COUNTY UNTIL 300 PM 
EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cheraw State Park, or near Cheraw, moving east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chavistown, Wallace and Gibson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3481 7968 3471 7955 3461 7978 3462 7979
      3461 7979 3460 7981 3463 7979 3465 7980
      3468 7986 3474 7989 3478 7993 3481 7989
TIME...MOT...LOC 1820Z 250DEG 49KT 3464 7997 

$$

8

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Mar 26, 1:39 PM EDT, 42 minutes earlier.

Area forecast discussion, Mar 26, 1:39 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
139 PM EDT Fri Mar 26 2021

.SYNOPSIS...
A cold front will move slowly southeast through the Carolinas
today into tonight before lifting back north on Saturday. A
cold front will cross the area late Sunday, followed by cool and
dry high pressure Monday into Tuesday. Low pressure system will
track up the Southeast coast into the middle of next week
before a strong cold front moves through on Thurs.

&&

.NEAR TERM /THROUGH SATURDAY/...
Sfc cold front, oriented NE-SW, will be across the western
Carolinas at daybreak. A pre-frontal trof may develop ahead of
it as it the cold front pushes eastward but at the same time
slows down as the flow aloft veers to the WSW. By sunset, the
front will have gone some re-orientation, WSW-ENE, and more or
less stalls in this position directly overhead. The dynamics
aloft become displaced further north in the vicinity of the
upper s/w trof and associated sfc low. Wind regime sfc thru
aloft becomes unidirectional with the best shear during daylight
today. Via progged soundings, there is potentially enough
instability for Tstorms to fire from, but closer to the coast,
plenty of CIN fighting against it. Will continue to mention
tstorms in the fcst but with a trending towards less coverage
and lower probabilities by late today and during this evening.
SPC still sees a potential for an isolated SVR, marginal risk,
and will mention in the HWO. For todays highs, trended in the
middle of the avbl model MOS guidance. S to SSW winds will tend
to keep highs lower at the immediate coast with todays highs
still running a few degrees hier than Thu max.

For Sat, the stalled nearly W to E oriented sfc front, will be
the focus for showers and eventually tstorms by late Sat
morning. Coverage and POPs themselves will increase to low to
possibly modest chance during the Sat aftn. Mainly driven by
frontal convergence with no appreciable forcing aloft to focus
on. Sat max temps about a category lower than Fri maxes.

With winds S-SSW at the immediate coast thru this evening, could
possibly see partial onshore movement of the sea fog along the
ILM coastline, ie. from Cape Fear south to vicinity of Winyah
Bay. Low ceilings and reduced vsby will be possible. As wind
directions veer to a westerly component, the onshore movement of
the sea fog will lessen.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Warm front lifts farther north through Sat night into Sun as
mid to upper ridge gets pushed south and east. This will lead to
deep S-SW flow ahead of progressing digging mid to upper trough
which will push a strong cold front through Sun night. Temps
will increase up into the 80s on Sun with dewpoint temps into
the 60s in increasing southerly flow. Potential exists for some
strong to possibly severe thunderstorms moving across the
Carolinas on Sun, reaching into the I-95 corridor Sun evening. SPC
has a portion of the Carolinas outlined for slight risk of
severe weather on Sunday. The cold front should move off the
coast around midnight with plenty of dry air moving in behind
it.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Cool and dry high pressure will build in behind cold front on
Mon. Temps will be a good 20 degrees cooler to start the work
week. Pcp water up over 1.5 inches ahead of front will drop to
less than a quarter of an inch. This dry and cool air mass will
modify into midweek as winds become onshore and moisture
increases.

Cutoff low working its way across the Gulf coast with sfc trough
becoming more pronounced on Tues. This low should become an open
wave as it tracks up the Southeast coast into Wed. Overall
expect increasing clouds and pcp Tues into Wed. May see a brief
break late Wed before a deep trough digs down into toward the
Gulf Coast. This high amplitude trough will push a strong cold
front through late Thurs with potential for strong to severe
thunderstorms ahead of it. Temps should warm into the 70s by
midweek and will drop off considerably late week behind this
cold front.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Cold front slowing but still approaching from the west. A few
thunderstorms are possible inland, but most of the area is likely to
see residual rain showers as some upper-level cirrus steal a good
portion of our instability. Periodic MVFR ceilings are possible this
evening as the moisture associated with the front approaches.
Showers dissipate this evening as the front works its way toward the
coast. Areas of sea fog are the major issue this evening as CRE is
likely to see the worst of this, but ILM/MYR may also see fog or low-
level stratus. Expect IFR within these areas with dense fog and
VLIFR/LIFR possible. With the boundary across the area, expect this
to become a focus for isolated shower activity on Saturday and the
potential for continued flight restrictions.

Extended Outlook...Periodic MVFR/IFR conditions possible Sat through
Sunday night as a cold front 1st stalls across the Carolinas Sat
then lifts north as a warm front by Sun morning. A stronger cold
front should sweep across late Sun night with a return to dominant
VFR Mon into Tue with high pressure dominating.

&&

.MARINE...
Through Saturday:
The sfc cold front, oriented NE-SW, will be across the western
Carolinas at daybreak today. The flow aloft will limit it's
southeastward movement and will likely stall in a WSW-ENE
orientation tonight, remaining just inland and north of the ILM
local waters. It may sneak to or just south of Surf City late
tonight but confidence not all that favorable. The strong
convection associated with the front will remain over the
mainland with any residual showers, or possibly a tstorm,
drifting off the mainland late this afternoon or this evening
before collapsing altogether over the cool shelf waters. The
tightened sfc pg and low level SSW-SW jet this morning will both
slowly relax and dissipate respectively, during today. Still
warrants a few SW wind gusts up to 25 kt during today but no
SCA. With the stalled front inland/north of the waters late
tonight thru Sat, the sfc pg loosens considerably on the south
side of the stalled front. As a result, sSE-S winds around 10 kt
will dominate the area waters by midday Sat.

Seas will reach 3 to 5 ft today into tonight, with the ESE 9
second period swell dominating the seas power spectrum this
morning. It will give way to the locally produced short period
wind driven waves as the dominate contributor later today into
tonight. The easterly swell does weaken-some Sat and could be a
duel between this long period swell and short period wind-waves
as for which is the more dominate.

Saturday night through Tuesday: Southerly return flow will
develop Sat night into Sun as warm front lifts farther north.
S-SW winds will increase further on Sunday as cold front
approaches and then moves across the waters after midnight. This
southerly push will run seas up to 4 to 6 ft Sun evening. Winds
and seas will come down on Mon as cool and dry high pressure
builds in with northerly winds. Winds will shift around to the E
on Tues as low pressure moves up the southeast coast late Tues
into Wed. The onshore flow will kick seas up once again to 3 to
5 ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Dense Fog Advisory until 6 PM EDT this evening for AMZ250-252-
     254-256.

&&

SYNOPSIS...ILM
NEAR TERM...DCH
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...21
MARINE...DCH/RGZ
Hazardous weather outlook, Mar 26, 5:27 AM EDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
527 AM EDT Fri Mar 26 2021

AMZ250-252-254-256-270930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
527 AM EDT Fri Mar 26 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Today...
SW winds 15 to 20 kt will see few gusts up to 25 kt.

Tonight...
Patchy to areas of dense sea fog likely to occur during this period.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sun...
Small Craft Advisory conditions possible.

Thu...
Small Craft Advisory conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-270930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
527 AM EDT Fri Mar 26 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Through tonight...
Patchy sea fog, possibly dense, may partially move onshore at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday...
Slight risk for strong to severe thunderstorms. Main severe
risks will be damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
270930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
527 AM EDT Fri Mar 26 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Midday thru this evening...
Marginal risk for isolated strong to severe thunderstorms. Main
severe risks will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday...
Slight risk for strong to severe thunderstorms. Main severe
risks will be damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dough

In the hours before

Special weather statement, Mar 26, 12:05 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1205 PM EDT Fri Mar 26 2021

SCZ017-023-024-261630-
Marlboro SC-Dillon SC-Darlington SC-
1205 PM EDT Fri Mar 26 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DILLON...NORTHEASTERN
DARLINGTON AND MARLBORO COUNTIES UNTIL 1230 PM EDT...

At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Cheraw State Park, or 11 miles south of Cheraw, moving
east at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bennettsville, Mccoll, Clio, Wallace, Chavistown, Dunbar, Minturn,
Society Hill, Gibson, Blenheim and Tatum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3481 7968 3453 7934 3445 7988 3449 8001
      3450 7998 3449 7996 3449 7990 3450 7987
      3453 7983 3461 7981 3461 7978 3465 7980
      3468 7986 3474 7989 3477 7993 3481 7988
TIME...MOT...LOC 1605Z 247DEG 37KT 3453 7993

21
Special weather statement, Mar 26, 12:20 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Wilmington NC
1220 PM EDT Fri Mar 26 2021

SCZ023-032-261700-
Florence SC-Darlington SC-
1220 PM EDT Fri Mar 26 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN FLORENCE AND DARLINGTON
COUNTIES UNTIL 100 PM EDT...

At 1219 PM EDT, trained weather spotters reported a strong
thunderstorm over Cassatt, or 11 miles northeast of Camden, moving
east at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Hartsville, Darlington, Lamar, North Hartsville,
Dovesville, Lydia, Darlington Raceway, Auburn, Swift Creek, Florence
Darlington Technical College Main Campus, Clyde, Oats, Floyd,
Kellytown, Carolinas Hospital System, Mcleod Regional Medical Center,
Carolinas Hospital System - Cedar Tower, Health South Rehabilitation
Hospital and Carolina Pines Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3449 8005 3449 8002 3450 7998 3449 7996
      3450 7992 3449 7990 3450 7987 3414 7973
      3416 8015 3420 8011 3423 8011 3427 8014
      3428 8013 3430 8016 3433 8018 3436 8018
      3437 8019 3434 8021 3433 8024 3437 8029
TIME...MOT...LOC 1619Z 262DEG 46KT 3436 8046

21
Special weather statement, Mar 26, 12:28 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1228 PM EDT Fri Mar 26 2021

NCZ087-096-261715-
Robeson NC-Bladen NC-
1228 PM EDT Fri Mar 26 2021

...SPECIAL WEATHER STATEMENT FOR NORTHERN ROBESON AND NORTHWESTERN
BLADEN COUNTIES UNTIL 115 PM EDT...

At 1228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mccoll, or 7 miles east of Bennettsville, moving northeast at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Red Springs, Pembroke, Maxton, St. Pauls, Rex, Howellsville, Raemon,
Tolarsville, Shannon, Buie, Robeson Community College, Tobermory,
Wakulla, Barker Ten Mile, Prospect, Parkton, Rennert and Lumber
Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3495 7903 3490 7894 3484 7890 3484 7886
      3472 7879 3459 7941 3463 7946 3477 7933
      3482 7936 3484 7935 3483 7919
TIME...MOT...LOC 1628Z 245DEG 45KT 3465 7956

21
Special weather statement, Mar 26, 12:58 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1258 PM EDT Fri Mar 26 2021

NCZ087-SCZ017-023-024-261800-
Robeson NC-Marlboro SC-Dillon SC-Darlington SC-
1258 PM EDT Fri Mar 26 2021

...STRONG THUNDERSTORM FOR SOUTHWESTERN ROBESON...DILLON...
NORTHEASTERN DARLINGTON AND SOUTHERN MARLBORO COUNTIES UNTIL 200 PM
EDT...

At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Auburn, or near Hartsville, moving east at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hartsville, Dillon, Darlington, Latta, Rowland, Clio, Hamer, Mont
Clare, Brownsville, South Of The Border, Swift Creek, Floyd, Minturn,
Elrod, North Hartsville, Dovesville, Oak Grove, Auburn, Bingham and
Mechanicsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3448 8007 3450 7998 3449 7996 3450 7992
      3449 7990 3450 7987 3452 7986 3463 7920
      3437 7914 3429 8006 3447 8009
TIME...MOT...LOC 1657Z 261DEG 42KT 3440 7999

MCK
Special weather statement, Mar 26, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
221 PM EDT Fri Mar 26 2021

SCZ017-261900-
Marlboro SC-
221 PM EDT Fri Mar 26 2021

...STRONG GUSTY WINDS FOR NORTHWESTERN MARLBORO COUNTY UNTIL 300 PM
EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cheraw State Park, or near Cheraw, moving east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chavistown, Wallace and Gibson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3481 7968 3471 7955 3461 7978 3462 7979
      3461 7979 3460 7981 3463 7979 3465 7980
      3468 7986 3474 7989 3478 7993 3481 7989
TIME...MOT...LOC 1820Z 250DEG 49KT 3464 7997

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:25 AM EDTMarine Dense Fog AdvisoryILM13 hr
Mar 26, 12:28 PM EDTSpecial Weather StatementILMRobeson47 min
Mar 26, 2:55 PM EDTSpecial Weather StatementILMRobeson20 min
Mar 26, 12:05 PM EDTSpecial Weather StatementILMMarlboro25 min
Mar 26, 12:20 PM EDTSpecial Weather StatementILMDarlington40 min
Mar 26, 12:58 PM EDTSpecial Weather StatementILMDarlington, Dillon62 min
Mar 26, 1:43 PM EDTAreal Flood AdvisoryILMDarlington, Marlboro54 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.